According to research from the U.S. Food and Drug Administration (FDA), roughly 44 people die every day due to overdose from prescription drugs.
Recently, FDA released a report that warns about taking high doses of over-the-counter and prescription drugs such as loperamide, which can lead to abuse and health problems. This stern warning stems from several cases of people who want to achieve heroin-like highs by turning to abusing loperamide.
In this article, we will discuss the emerging problem on loperamide abuse, and how it’s affecting the world at large.
What is loperamide?
Loperamide is an over-the-counter prescription drug used to control diarrhea, and it is available in liquid, tablet and capsule forms. Loperamide hydrochloride is an active ingredient that acts as an anti-motility drug, and works by slowing down the muscular contractions of the intestine.
Loperamide allows more time for water and electrolytes to be re-absorbed, making it effective to control and regulate the movement in the intestinal tract because it acts as a multi-opoid receptor.
The maximum approved dose of Loperamide for adults is 8 to 16 milligrams per day.
Concern on loperamide use
Because Loperamide is an opioid, it can induce adverse brain effects especially when consumed in massive amounts. This can be toxic and may lead to cardiac dysrhytmia and ileus, a form of paralysis of the intestine.
The American College of Emergency Physicians issued and released a case report that reveals how opiod addicts are leaning towards over-the counter medication to address their addiction, leading them to dangerous consequences. The report showcases the rise of use of loperamide as a recreational drug, which has already claimed lives.
The issue of loperamide abuse
Since 2011, the number of oral loperamide abuse posts in web-based forums has increased dramatically. Several of these online discussion boards talk about using loperamide for recreational purposes.
Loperamide abuse is a growing problem in the United States, and there is an increase in the usage of this drug to self-treat opioid addiction. In an online publication of Annals of Emergency Medicine, a case study was published to outline the history of substance abuse and its direct effect to massive loperamide addiction. The case study published in Annals of Emergency Medicine is authored by Dr. William Eggleston of the Upstate New York Poison Center.
The study outlined the case of two patients (with history of substance abuse) who are undergoing opioid withdrawal. Both patients called emergency services and were treated with standard Advance Cardiac Life Support. The research study discussed and documented two loperamide-induced deaths, and highlighted the extreme danger of loperamide abuse.
“Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse,” said Eggleston in a news release.
Loperamide is chemically designed not to have any psychoactive effects and it does not produce a high. High intake of loperamide can reduce symptoms of opioid withdrawal but can generate heroin-like effects. Psychoactive effects are recognized when 10 or more loperamide doses more than the recommended amount are taken.
In related news, the Upstate New York Poison Center noted a dramatic increase in relation to loperamide abuse and misuse from 2011 through 2015.
Effects of loperamide abuse
In 2014, more than 47,000 cases of drug overdose were recorded by the FDA. About 61 percent of these account for opioid drug abuse and misuse.
The epidemic and continuous rise of opioid addiction gave birth to another form of drug abuse for addicts who cannot get their hands on prescription painkillers. This drug of choice is anti-diarrhea medication, more popularly known as Imodium and Pepto.
The primary ingredient of these medicines is loperamide, which usually produces psychoactive effects when taken in high dosages. Overdosing on this particular medication can be toxic and life-threatening. Loperamide abuse and overdose can lead to health risks and heart problems.
One potential health issue is cardiac dysrhythmia, a heart ailment characterized by an abnormal heartbeat. It can potentially be life-threatening because the heart rate can range from low to high in a second. There are two classifications in the case of irregular heartbeats:
- Bradycardia is a slow heart rhythm and is characterized under 60 beats per minute.
- Tachycardia is a fast heart rhythm with over 100 beats per minute.
Another possible health effect of loperamide abuse is central nervous system and respiratory depression. This medical condition causes slow breathing to the point of stopping. This physiological depression of the central nervous system may result to a decreased heart beat and may lead to loss of consciousness, and eventually to coma and early death. This condition is usually caused by depressant drugs and drug overdose, and it leads to inhibited brain activity.
High dosage of loperamide can also increase the risk of kidney and liver failure, while withdrawal symptoms of the drug may lead to cardiovascular toxicity, severe anxiety and vomiting.
Actions to take against loperamide abuse
Loperamide is fast becoming a drug of choice because it is cheap and readily available over the counter. This is one of the reasons behind the unintended epidemic in the misuse of loperamide.
Based on all of the things mentioned above, the following actions may help address the growing problem on loperamide abuse:
- It is important that health care professionals be made aware of this dilemma.
- The federal government must work with health care officials to investigate on this particular drug abuse problem.
- It is highly recommended to ensure that the use of these drugs should be monitored closely, and possible make loperamide a prescription drug to avoid unnecessary abuse of the medication.
- Proper information dissemination is needed. All health officials should be aware of the increasing incidence of loperamide abuse and its cardiac toxicity.
- The drug should be used with precaution and must be carefully directed to the consumers and patients. The proper use of loperamide should be between 8 to 16 milligrams a day, and no more. Anything higher than that must be monitored and prohibited.
Loperamide intake may be habit-forming and may increase a patient’s tolerance for the medicine. In case of loperamide abuse, urgently discontinue the drug and start the appropriate therapy for the patient. There is a high chance that the patient will undergo opioid withdrawal, and several symptoms may manifest such as excruciating physical pain, muscle ache, anxiety and diarrhea.
The biggest take home point in this discussion is that loperamide is an effective drug in treating gastrointestinal problems, and that’s why it’s readily available over the counter. However, since it has addictive properties especially when taken and consumed in large amounts, precaution is a must.
Patients advised to take loperamide must religiously follow the dosing recommendations as prescribed by the doctors and pharmacists. Also, loperamide usage should not taken lightly. Patients and consumers should take the medication only if advised by doctors and health care professionals.
[Loperamide tablets image by Kristoferb via Wikipedia Creative Commons]